Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 11, NWS Omaha, NE

September 15, 20127 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Sep 15, 2012, 10:51 AM CDT for 7 counties in Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2012, 10:51 AM CDT (15:51 UTC)
Expired
Sep 15, 2012, 7:00 PM CDT
In force
8 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Cedar County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS83 KOAX 151551
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1051 AM CDT SAT SEP 15 2012

...RED FLAG WARNING OVER NORTHEAST NEBRASKA...

.THE COMBINATION OF GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE FAVORABLE CONDITIONS FOR OUT OF CONTROL WILD FIRES
THIS AFTERNOON AND EARLY EVENING.

NEZ011-012-016>018-030-031-160000-
/O.NEW.KOAX.FW.W.0011.120915T1551Z-120916T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
1051 AM CDT SAT SEP 15 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 011...012...016...017... 018...030 AND 031...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 011...012...016...017... 
  018...030 AND 031. 

* WIND...SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...MID TO UPPER TEENS

* THUNDERSTORMS...NONE EXPECTED

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
940 
WWUS83 KOAX 160004
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT SAT SEP 15 2012


NEZ011-012-016>018-030-031-160115-
/O.EXP.KOAX.FW.W.0011.000000T0000Z-120916T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
704 PM CDT SAT SEP 15 2012

...RED FLAG WARNING HAS EXPIRED FOR GUSTY SOUTHWEST WINDS AND LOW
RELATIVE HUMIDITY VALUES FOR FIRE WEATHER ZONES 011...012...016...
017...018...030 AND 031...

WINDS HAVE DECREASED AND RELATIVE HUMIDITY VALUES WILL CONTINUE TO
INCREASE THIS EVENING. CONDITIONS WERE BECOMING LESS FAVORABLE
FOR THE RAPID SPREADING OF FIRES AND THUS THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

$$
CHERMOK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Sep 15, 6:12 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 15, 6:12 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 AM CDT SAT SEP 15 2012

.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.

VFR CONDITIONS ARE EXPECTED AT LEAST THROUGH MIDNIGHT...WITH SOME
UNCERTAINTY LATER TONIGHT. CLOUD SHIELD CURRENTLY IN KS/MO IS
EXPECTED TO SPREAD NORTHWARD TODAY...BUT HOW FAR NORTH IS A
QUESTION. EVEN THE MOST AGGRESSIVE MODEL /NAM/ KEEPS CLOUDS OUT
UNTIL AFTER 06Z...AND WILL LEAN TOWARD ITS SOLUTION. HAVE
INTRODUCED A VIS RESTRICTION AT ALL SITES AFTER 09Z...WITH
PREVAILING MENTION AT KOMA/KLNK AND TEMPO MENTION AT KOFK WHERE
CONFIDENCE IS LOWER. ALSO INCLUDED SCT MENTION FOR LOW CIGS FOR
NOW AT KOMA/KLNK UNTIL CONFIDENCE IN THE NORTHERN EXTENT OF CLOUDS
INCREASES.

MAYES

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT SAT SEP 15 2012/

DISCUSSION...

THE MAIN FORECAST CONCERN TODAY WILL BE FIRE WEATHER IN NE NEB.
FAIRLY STAGNANT SFC PATTERN OF LOW PRESSURE OVER THE NRN HI
PLAINS AND A SFC RIDGE FM KS INTO MO WILL CONT TO ALLOW FOR S/SW
WINDS ACRS THE FA TODAY. WITH THE SFC RIDGE TO THE S OF THE FA AND
A SOMEWHAT VEERED LOW LEVEL FLOW...MOISTURE WILL BE SLOW TO RETURN
TO NE NEB WITH WITH AFTERNOON DEWPOINTS IN THE 40-43 RANGE. GIVEN
MIXING TO NEAR 850 MB WE SHOULD SEE HIGHS IN THE MID 80S THAT
YIELDS RH VALUES AT OR SLIGHTLY BELOW 20 PERCENT FOR A COUPLE OF
HOURS THAT DOES SUPPORT RED FLAG CRITERIA. HOWEVER THE WINDS
APPEAR TO BE A TOUCH LOW FOR ISSUANCE ATTM. THE PRESSURE GRADIENT
DOES INCREASE FM THAT ON FRI WITH GUSTS INTO THE 20 TO 25 MPH
RANGE...BUT THIS WILL LIKELY BE FOR AN HOUR OR TWO ONLY. THUS
WILL HOLD OFF ON ANY FIRE WEATHER HIGHLIGHT BUT MENTION EXTREME
FIRE DANGER IN THE HWO.

MODELS CONT TO INDC THE LOW LEVEL MOISTURE/CLOUDS FM KS/MO WL SHIFT
NWD THIS AFTN...AND ESPECIALLY TONIGHT AND THIS SEEMS REASONABLE
PER IR SAT IMAGERY. WE WILL NOT MENTION ANY DRIZZLE OR FOG ATTM
BUT THIS MAY NEED TO BE INCLUDED IN A LATER FORECAST WITH SOME
BUFR SOUNDINGS IN THE S AND SE INDICATING THE POSSIBILITY. MOST
OF THIS CLOUDINESS WILL NOT REACH NE NEB TONIGHT DUE TO THE
SLIGHTLY VEERED LOW LEVEL FLOW...AND SHOULD START TO DISSIPATE
AND SHIFT E OF THE REST OF THE FA BY SUN AFTN. WE ARE STILL
EXPECTING A DRY DAY ON SUN ACROSS THE CWA. FIRE WEATHER WILL
AGAIN HAVE TO BE MONITORED IN NE NEB AS STRONG HEATING AHEAD OF
THE FNT /SCHEDULED FOR SUN NIGHT/ WILL LEAD TO HIGHS CLOSE
TO OR SLIGHTLY ABOVE 90...LEADING TO LOW RH VALUES. THE SFC CDFNT
THEN WORKS FM NW TO SE ACROSS THE FA ON SUN NIGHT CLEARING THE
REGION BY 15Z MON. AS NOTED LAST NIGHT...A GOOD DEAL OF THE UPPER
LEVEL SUPPORT FOR ASCENT WILL MISS THE FA TO THE N AND E...AND LAG
THE FNT BY A GOOD DEAL. THUS MAIN LIFTING MECHANISM WILL BE STG
FRONTOGENESIS BEHIND THE FNT AND A MARGINALLY UNSTABLE ATMOSPHERE.
THUS ISO TO SCT SHOWERS AND STORMS ARE STILL POSSIBLE SUN NIGHT
BUT WIDESPREAD ACTIVITY IS NOT EXPECTED.

STG LOW LEVEL CAA IS THEN INDICATED BY MODELS BEHIND THE FNT ON
MON AND EVEN MIXING TO 850 MB YIELDS HIGHS IN THE LOWER 60S FOR
MOST AREAS. WE LOWERED GOING HIGHS FOR MOST AREAS ON MON. SFC
RIDGE AXIS SLIDES TOWARD THE CWA ON MON NIGHT...AND EXACTLY WHERE
THIS SETS-UP WILL HAVE A SIGNIFICANT IMPACT ON TEMPERATURES. NAM
IS FARTHER NE WHILE THE GFS IS OVER ERN NEB...AND THE EC IS
SLOWER TO BUILD THE SFC RIDGE SOUTH. WITH CLEAR SKIES...DRY AIR
AND LIGHT WINDS ASSOCIATED WITH THE SFC HI...SOME AREAS MAY FALL
INTO THE UPPER 30S. HAVE TRENDED LOWS DOWN FM PREVIOUS
READINGS...BUT FARTHER ADJUSTMENT MAY BE NEEDED IF THE TRENDS
CONT.

THE REST OF THE FORECAST FM TUE THROUGH NEXT FRIDAY IS DRY ATTM.
ANOTHER FNT WILL MOVE THROUGH THE AREA ON WED...AND THEN AT THE
END OF THE FORECAST PERIOD...BUT BOTH FNTS LOOK TO HAVE LIMITED
MOISTURE AND FORCING WITH THEM. TEMPERATURES WILL CONT TO BE AT OR
BELOW NORMAL FOR THE EXTENDED PERIOD.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 15, 4:34 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 AM CDT SAT SEP 15 2012

NEZ011-012-016-017-030-152345-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
434 AM CDT SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
OVER THE AREA THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO CLIMB
TO 80 TO 85 DEGREES AS SOUTH WINDS INCREASE TO 15 TO 25 MPH AND
RELATIVE HUMIDITY VALUES DROP BELOW 25 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS
SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ015-018-031>034-042>045-
050>053-065>068-078-088>093-152345-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-
CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
434 AM CDT SAT SEP 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS
SUNDAY NIGHT INTO MONDAY MORNING AS A COLD FRONT MOVES THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.